Hail, Clay
- When
- July 12, 9:15 PM CST
- Where
- Clay County, 5 mi N of Moorhead
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.950, -96.750
9 hail, 7 thunderstorm wind, 6 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 12, 7:40 PM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 840 PM CDT MON JUL 12 2004 .UPDATED DISCUSSION... UPDATED ONCE MORE...BASED ON RADAR AND NEW SWODY1...ADDED ISOLATED THUNDERSTORMS TO MUCH OF MN CWA AS WELL AND MENTIONED PSBL SEVERE DUE TO CURRENT STORM STRENGTH NEAR JAMESTOWN. ------------------------------------------------------------ .PREVIOUS DISCUSSION... UPDATED FCST TO MENTION ISOLATED THUNDERSTORMS IN SE ND UNTIL MIDNIGHT. WESTERLY SFC FLOW OVER ENTIRE FCST AREA...BUT BEEN WATCHING WELL DEFINED DEW PT BOUNDARY OVER SE HALF OF NORTH DAKOTA THIS EVENING. 50 DEW PTS AT DVL/BIS TO 65-70 AT FAR-JMS TO LOWER 70S IN NE SD. 01Z OBS EVEN SHOWING SOME BACKING OF THE WINDS MORE TOWARD TTHE SOUTH AT SISSETON AND WHEATON WITH DEW PTS CLIMBING TO THE LOWER 70S. SO ENOUGH HEATING AND MOISTURE FOR ISOLD THUNDER THIS EVENING. CAPES NR 4000 J/KG WILL HAVE TO SEE HOW MUCH DEVELOPMENT OCCURS...BUT POTENTIAL IS THERE FOR A FEW HOURS OF STRONG OR SEVERE...SOME STRONG. FREEZING LEVELS AROUND 12500 FT AGL...LOWER THAN LAST NIGHT. ALSO SCT STORMS IN MANITOBA CLOSER TO ANOTHER DEW POINT FRONT MOVING SOUTH AND EAST AROUND CANADIAN UPPER LOW. ONE SUPERCELL MOVING TOWARD NORTHWEST ANGLE MN HAS WEAKENED A BIT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 830 PM CDT MON JUL 12 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-130400- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 830 PM CDT MON JUL 12 2004 ...SEVERE THUNDERSTORMS POSSIBLE OVER SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA UNTIL MIDNIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA UNTIL MIDNIGHT...MAINLY EAST OF A ROSEAU TO MAYVILLE TO JAMESTOWN LINE. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. AN UPPER LEVEL LOW OVER CANADA WILL MOVE EAST THIS EVENING. JET ENERGY ON THE SOUTHERN SIDE OF THE SYSTEM WILL CAUSE UPWARD MOTION OVER THE REGION. A DEW POINT FRONT SEPARATING 50 DEW PTS AT DEVILS LAKE AND BISMARCK TO AROUND 70 IN FARGO AND FERGUS FALLS WILL BE THE TRIGGER FOR THE STORMS TO FORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS FOR NORTHWEST MINNESOTA STARTING WEDNESDAY NIGHT AND THEN SPREADING INTO EASTERN NORTH DAKOTA BY FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE) RIDDLE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1008 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 3 W HARWOOD 46.98N 96.94W
07/12/2004 1.75 INCH CASS ND TRAINED SPOTTER
1005 PM HAIL 1 N HARWOOD 46.99N 96.88W
07/12/2004 1.75 INCH CASS ND TRAINED SPOTTER
1007 PM HAIL 1 E HARWOOD 46.98N 96.86W
07/12/2004 1.75 INCH CASS ND TRAINED SPOTTER
&&
DTRThe Fargo/Grand Forks radar (KMVX), 78 km away, was scanning. The volume nearest the first event began at 03:16 UTC.
9 hail, 7 thunderstorm wind, 6 tornado. Local standard time, as filed.
A tornado briefly tracked through a wheat field.
Several buildings were damaged at the Western Minnesota Steam Threshers Reunion grounds near Rollag. Some antique farm machinery inside the buildings was also damaged.
A brief tornado track was found.
Many large trees were blown down and some blocked state highway 34. Four trees fell on a house on Tamarac Lake, where many other trees were blown down. On Pelican Lake, numerous oak trees were damaged. One oak tree fell on a roof. Trees also fell on a recreational vehicle and on several boats.
A tree was blown down onto a house.
A portion of a lake home's roof was blown into Lake Lizzie.
Intermittent tree damage occurred from the east side of Lake Lizzie to Dent. Power outages occurred from trees falling on power lines. On West McDonald Lake, a 30 foot mobile home was overturned against an oak tree that was split in half. A tree also fell on a boat, destroying it. At Spirit Lake, 20 trees were damaged at a resort, some falling on resort cabins. A dock was also damaged. At Hoffman Lake, property owners reportedly saw the tornado coming across the lake. Many trees fell on homes or other property.
A house on Little Pelican Lake lost a portion of its roof.
Trees and power lines were blown down at Lake Eunice. A silage wagon was also blown into some trees.
Power lines were blown down at the intersection of county roads 108 and 85.
The tornado broke off a few small trees near Marion Lake.
4 to 6 inch diameter pine trees were blown down across the south bound lane of U.S. Highway 10.
Significant tree damage occurred around the Staples airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyThe tornado archive for Minnesota, 2004Warnings in Minnesota, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415622, 5415623, 5415624, 5415625, 5415626, 5415627, 5415628, 5415629, 5415630, 5415631, 5415698, 5415690, 5415699, 5415700, 5415691, 5415692, 5415701, 5415693, 5415694, 5415695, 5415696, 5415697.